Tips to Reduce ADHD Medication Side Effects in Adults
If you have adult ADHD, medications can bring about huge improvements in your life, restoring your focus and giving you back a feeling of control. But for some people, these drugs come with a price – side effects.
Most of the time, ADHD medication side effects are mild -- like upset stomach or insomnia -- and fade after a few weeks or months of treatment. Other times, side effects can be more problematic. The good news is that there are plenty of things you can do – on your own and with your doctor -- to ease your symptoms and smooth out your treatment.
A girl with ADHD may be labeled Chatty Cathy - the enthusiastic school-aged girl who is always telling stories to friends. Or she could be the daydreamer - the smart, shy teenager with the disorganized locker.
But what happens when she grows up? Or when her ADHD isn't diagnosed until she's a woman? Is her experience different from what men with ADHD go through?
ADHD has not been widely researched in women. Much more is known about how it affects children. However, there seems to be some patterns...
Here’s a rundown of some of the most common ADHD medication side effects along with tips on what to do about them.
Adult ADHD Medication Side Effects
There are four stimulant medicines that are FDA-approved for adult ADHD: Adderall XR, Focalin XR, Vyvanse, Quillivant XR, and Concerta. Ritalin, which is prescribed for children with ADHD, is also used to treat adult ADHD symptoms. There’s also one nonstimulant medication, Strattera, approved for adult ADHD. But while the drugs are different, they tend to cause a similar set of side effects.
Trouble sleeping. ADHD medications can rev you up and make it hard to fall asleep. First, try taking your medication earlier in the day, so it’s worn off well before bedtime. If you’re on a long-acting stimulant, you could ask your doctor about a short-acting one – the effects will fade more quickly. Caffeine is likely to compound the problem, so limit – or cut out – your intake of coffee, tea, and sodas. Finally, practice good “sleep hygiene.” That means following calming rituals before bed and removing distractions (like TV sets) from the bedroom.
Nausea. This is a relatively common complaint from people who take ADHD medications. To reduce the risk, always take your medicine with food. If you’re supposed to take it in the morning and you’re not a breakfast person, you may want to find something you can eat anyway.
Loss of appetite. Stimulants such as Adderall, Concerta, Focalin, and Vyvanse can reduce your appetite and, sometimes, cause weight loss. It’s one side effect that some people like. However, keep in mind that the weight loss is modest and the effect tends to diminish over time -- so your ADHD medication won’t double as pills for a miracle diet.
If the weight loss is a problem be sure to discuss it with your doctor. You also might try eating a number of small meals during the day instead of three bigger ones. Protein shakes are one easy way to take in nutrients. Try eating dinner later in the evening, after the effects of your medication have worn off and you are hungry.
Headaches. ADHD medications can trigger headaches in different ways. For some people, they happen after taking a medication on an empty stomach. For others, headaches come on as the medicine wears off. Your doctor may be able to ease the problem by tweaking your dosing schedule.
Dry mouth. Aside from trying a different dose or medicine, the best solutions are pretty obvious – drink extra fluids and use lozenges to keep your mouth moist.
Dizziness. Sometimes, dizzy spells can be a sign that your dose is too high. Check in with your doctor. He or she may also want to monitor your blood pressure.
Irritability and mood changes. Some people find that their medications make them tense and cranky. Like most ADHD medication side effects, this may fade in time. If mood issues are bothering you, see your doctor about adjusting the dose or changing your medication.
Tics. ADHD medications don’t cause tics, exactly. Rather, they can sometimes bring underlying tics out – maybe a tic that you had in childhood will return. Usually, the tics will fade once the medicine wears off or over time.